The Annals of Statistics

Adaptive-to-model checking for regressions with diverging number of predictors

Falong Tan and Lixing Zhu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we construct an adaptive-to-model residual-marked empirical process as the base of constructing a goodness-of-fit test for parametric single-index models with diverging number of predictors. To study the relevant asymptotic properties, we first investigate, under the null and alternative hypothesis, the estimation consistency and asymptotically linear representation of the nonlinear least squares estimator for the parameters of interest and then the convergence of the empirical process to a Gaussian process. We prove that under the null hypothesis the convergence of the process holds when the number of predictors diverges to infinity at a certain rate that can be of order, in some cases, $o(n^{1/3}/\log n)$ where $n$ is the sample size. The convergence is also studied under the local and global alternative hypothesis. These results are readily applied to other model checking problems. Further, by modifying the approach in the literature to suit the diverging dimension settings, we construct a martingale transformation and then the asymptotic properties of the test statistic are investigated. Numerical studies are conducted to examine the performance of the test.

Article information

Source
Ann. Statist., Volume 47, Number 4 (2019), 1960-1994.

Dates
Received: January 2018
Revised: May 2018
First available in Project Euclid: 21 May 2019

Permanent link to this document
https://projecteuclid.org/euclid.aos/1558425636

Digital Object Identifier
doi:10.1214/18-AOS1735

Mathematical Reviews number (MathSciNet)
MR3953441

Zentralblatt MATH identifier
07082276

Subjects
Primary: 62G10: Hypothesis testing
Secondary: 62M07: Non-Markovian processes: hypothesis testing

Keywords
Adaptive-to-model test diverging number of predictors empirical process martingale transformation parametric single-index models sufficient dimension reduction

Citation

Tan, Falong; Zhu, Lixing. Adaptive-to-model checking for regressions with diverging number of predictors. Ann. Statist. 47 (2019), no. 4, 1960--1994. doi:10.1214/18-AOS1735. https://projecteuclid.org/euclid.aos/1558425636


Export citation

References

  • Bierens, H. J. (1982). Consistent model specification tests. J. Econometrics 20 105–134.
  • Bierens, H. J. (1990). A consistent conditional moment test of functional form. Econometrica 58 1443–1458.
  • Cook, R. D. (1998). Regression Graphics: Ideas for Studying Regressions Through Graphics. Wiley Series in Probability and Statistics: Probability and Statistics. Wiley, New York.
  • Cook, R. D. and Li, B. (2002). Dimension reduction for conditional mean in regression. Ann. Statist. 30 455–474.
  • Cook, R. D. and Weisberg, S. (1991). Discussion of Sliced inverse regression for dimension reduction, by K. C. Li. J. Amer. Statist. Assoc. 86 316–342.
  • Dette, H. (1999). A consistent test for the functional form of a regression based on a difference of variance estimators. Ann. Statist. 27 1012–1040.
  • Escanciano, J. C. (2006). A consistent diagnostic test for regression models using projections. Econometric Theory 22 1030–1051.
  • Fan, J. and Huang, L.-S. (2001). Goodness-of-fit tests for parametric regression models. J. Amer. Statist. Assoc. 96 640–652.
  • Fan, Y. and Li, Q. (1996). Consistent model specification tests: Omitted variables and semiparametric functional forms. Econometrica 64 865–890.
  • Fan, J. and Peng, H. (2004). Nonconcave penalized likelihood with a diverging number of parameters. Ann. Statist. 32 928–961.
  • González Manteiga, W. and Crujeiras, R. (2013). An updated review of Goodness-of-Fit tests for regression models. TEST 22 361–411.
  • Guo, X., Wang, T. and Zhu, L. (2016). Model checking for parametric single-index models: A dimension reduction model-adaptive approach. J. R. Stat. Soc. Ser. B. Stat. Methodol. 78 1013–1035.
  • Hall, P. and Li, K.-C. (1993). On almost linearity of low-dimensional projections from high-dimensional data. Ann. Statist. 21 867–889.
  • Härdle, W. and Mammen, E. (1993). Comparing nonparametric versus parametric regression fits. Ann. Statist. 21 1926–1947.
  • Huber, P. J. (1973). Robust regression: Asymptotics, conjectures and Monte Carlo. Ann. Statist. 1 799–821.
  • Khmaladze, E. V. (1982). Martingale approach in the theory of goodness-of-fit tests. Theory Probab. Appl. 26 240–257.
  • Khmaladze, E. V. and Koul, H. L. (2004). Martingale transforms goodness-of-fit tests in regression models. Ann. Statist. 32 995–1034.
  • Koul, H. L. and Ni, P. (2004). Minimum distance regression model checking. J. Statist. Plann. Inference 119 109–141.
  • Lavergne, P. and Patilea, V. (2008). Breaking the curse of dimensionality in nonparametric testing. J. Econometrics 143 103–122.
  • Lavergne, P. and Patilea, V. (2012). One for all and all for one: Regression checks with many regressors. J. Bus. Econom. Statist. 30 41–52.
  • Li, K.-C. (1991). Sliced inverse regression for dimension reduction. J. Amer. Statist. Assoc. 86 316–342.
  • Li, K.-C. (1992). On principal Hessian directions for data visualization and dimension reduction: Another application of Stein’s lemma. J. Amer. Statist. Assoc. 87 1025–1039.
  • Li, B. and Wang, S. (2007). On directional regression for dimension reduction. J. Amer. Statist. Assoc. 102 997–1008.
  • Portnoy, S. (1984). Asymptotic behavior of $M$-estimators of $p$ regression parameters when $p^{2}/n$ is large. I. Consistency. Ann. Statist. 12 1298–1309.
  • Portnoy, S. (1985). Asymptotic behavior of $M$ estimators of $p$ regression parameters when $p^{2}/n$ is large. II. Normal approximation. Ann. Statist. 13 1403–1417.
  • Stute, W. (1997). Nonparametric model checks for regression. Ann. Statist. 25 613–641.
  • Stute, W., González Manteiga, W. and Presedo Quindimil, M. (1998). Bootstrap approximations in model checks for regression. J. Amer. Statist. Assoc. 93 141–149.
  • Stute, W., Thies, S. and Zhu, L.-X. (1998). Model checks for regression: An innovation process approach. Ann. Statist. 26 1916–1934.
  • Stute, W., Xu, W. L. and Zhu, L. X. (2008). Model diagnosis for parametric regression in high-dimensional spaces. Biometrika 95 451–467.
  • Stute, W. and Zhu, L.-X. (2002). Model checks for generalized linear models. Scand. J. Stat. 29 535–545.
  • Tan, F. and Zhu, L. (2019). Supplement to “Adaptive-to-model checking for regressions with diverging number of predictors.” DOI:10.1214/18-AOS1735SUPP.
  • Tan, F., Zhu, X. and Zhu, L. (2018). A projection-based adaptive-to-model test for regressions. Statist. Sinica 28 157–188.
  • Van Keilegom, I., González Manteiga, W. and Sánchez Sellero, C. (2008). Goodness-of-fit tests in parametric regression based on the estimation of the error distribution. TEST 17 401–415.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. Springer Series in Statistics. Springer, New York.
  • White, H. (1981). Consequences and detection of misspecified nonlinear regression models. J. Amer. Statist. Assoc. 76 419–433.
  • Xia, Q., Xu, W. and Zhu, L. (2015). Consistently determining the number of factors in multivariate volatility modelling. Statist. Sinica 25 1025–1044.
  • Zheng, J. X. (1996). A consistent test of functional form via nonparametric estimation techniques. J. Econometrics 75 263–289.
  • Zhu, L. X. and An, H. Z. (1992). A method for testing nonlinearity in regression models. J. Math. (Wuhan) 12 391–397.
  • Zhu, L.-X. and Cheng, P. (1994). The optimal lower bound for the tail probability of the Kolmogorov distance in the worst direction. Sankhyā Ser. A 56 265–293.
  • Zhu, L., Miao, B. and Peng, H. (2006). On sliced inverse regression with high-dimensional covariates. J. Amer. Statist. Assoc. 101 630–643.
  • Zhu, L.-P., Zhu, L.-X. and Feng, Z.-H. (2010). Dimension reduction in regressions through cumulative slicing estimation. J. Amer. Statist. Assoc. 105 1455–1466.
  • Zhu, L., Wang, T., Zhu, L. and Ferré, L. (2010). Sufficient dimension reduction through discretization-expectation estimation. Biometrika 97 295–304.
  • Zou, H. and Zhang, H. H. (2009). On the adaptive elastic-net with a diverging number of parameters. Ann. Statist. 37 1733–1751.

Supplemental materials

  • Supplementary Material to “Adaptive-to-model checking for regressions with diverging number of predictors.”. This Supplementary Material contains three parts with the regularity conditions, technical lemmas and proofs of the main results.